Prescription Drug Overdoses

Person laying on the ground with a prescription pills spilling out of a prescription bottle after overdosing

Prescription medication overdoses have reached epidemic proportions in the United States. Data indicates that deaths due to prescription drugs, including opioids, stimulants and benzodiazepines have been rising year after year for over a decade. Precise data on non-lethal overdoses is somewhat less accurate; many people who overdose may not seek medical help. This article will provide an overview of prescription drug overdoses, including overdose signs and symptoms, treatment options and ways to prevent overdoses. 

Prescription Drug Overdose Facts

Drug overdoses in the United States have been rising exponentially since at least 1979, although the contributions from different drugs have changed dramatically. For example, deaths from the use of illicit drugs have fallen, while deaths related to prescription drugs have been rapidly increasing. Of the ten most lethal drugs, seven are prescription drugs. Deaths caused by synthetic opioids (other than methadone) increased by an alarming 45% from 2016 to 2017. Preliminary data analyzing deaths associated with drug overdose in 2018 suggests that the overall death rate fell for the first time since 1990, by about 5%. This drop in deaths is thought to be due in part to increased restrictions on opioid prescriptions. 

Non-fatal prescription drug overdoses have also been increasing precipitously. The most frequently misused prescription drugs are prescription opioids, with 11.5 million adults reporting misusing these medications, followed by tranquilizers (5.7 million), then stimulants (4.8 million) and sedatives (1.4 million). Each of these drug classes is associated with a high risk of dependence and addiction, which frequently precipitate misuse.

Most prescription drug overdoses (particularly overdoses requiring hospitalization and fatal overdoses) are not due to use of the prescription drug in the absence of other drugs — the majority of overdoses are accidental and associated with polysubstance use. Alcohol is one of the most common substances involved in toxic prescription drug overdoses.

How Many Prescription Pills Does it Take to Overdose?

There is no simple way to determine how many prescription pills will cause an overdose. Even for the same drug, there are different formulations. For example, the opioid hydrocodone (Vicodin) comes in pills that range from 10 mg to 120 mg. Most adults without prior opioid exposure will be prescribed a starting dose of one 10 mg pill twice a day, and 120 mg would elicit potentially dangerous overdose symptoms in these individuals. Conversely, a person who has used large amounts of opioids chronically may be able to take 120 mg in one sitting without experiencing substantial effects.  

Other variables that preclude determining the number of prescription pills it would take to overdose include age, gender, weight, genetics that affect metabolism, liver and brain function, among many other factors. 

If you are concerned about overdosing on a particular prescription drug, the best way to determine safe and unsafe doses for you is to contact your doctor. 

If you are concerned that someone you know may be at risk for overdose, call your regional poison control center or the American Association of Poison Control Centers 24-hour hotline at (800) 222-1222, or 911 if a medical emergency is currently taking place.

Signs and Symptoms of Prescription Drug Overdose

The most commonly misused prescription drugs belong to one of three classes: opioids, stimulants and benzodiazepines. Opioids and benzodiazepines are both CNS depressants, and the signs (objectively measurable effects) and symptoms (subjective effects) associated with overdose are similar. 

Signs of opioid or benzodiazepine overdose may include: 

  • Decreased responsiveness
  • Uncoordinated movements
  • Slurred speech
  • Slowed breathing
  • Pinpoint pupils
  • Dizziness
  • Lightheadedness
  • Fatigue
  • Weakness
  • Confusion
  • Memory loss

Signs of a potentially lethal overdose associated with either opioids or benzodiazepines include respiratory depression (breathing so slowly that lack of oxygen is a concern), bradycardia (slow heartbeat), arrhythmia (irregular heartbeat), unconsciousness and coma. 

Stimulants have a different profile of overdose signs and symptoms. Common signs of stimulant overdose often include: 

  • Hyperactivity
  • Rapid heart rate
  • Dilated pupils
  • Rapid breathing
  • Vomiting
  • Tremors
  • Hyperthermia
  • Anxiety
  • Nausea
  • Feeling high or euphoric
  • Insomnia
  • Paranoia. 

Signs of a potentially lethal overdose include dangerously high body temperature, rapid and irregular heartbeat, unconsciousness and seizures. 

Prescription Drug Overdose Prevention

The most effective way to not overdose on prescription drugs is to take them exactly as prescribed. Never take prescription drugs that were not prescribed to you or that have expired. Do not increase the dose or frequency of use without consulting with your doctor and getting an updated prescription. 

If you are taking a prescription drug as prescribed, you are still at risk for an overdose if you use other drugs or alcohol. Even OTC drugs can interact with prescriptions in such a way that overdose may occur. For example, benzodiazepines and opioids are both CNS depressants, as is alcohol. Even when taken as prescribed, combining a CNS depressant with alcohol can cause dangerous reductions in brain activity, potentially causing severe respiratory depression, bradycardia or arrhythmia, all of which are potentially fatal. 

Treatment For Prescription Drug Overdose

If you are concerned that you or someone else has overdosed on prescription medications, call 911. Minor overdoses are often treated with supportive care, and there may not be any major medical interventions needed. However, minor overdoses can rapidly progress into potentially fatal seizures or respiratory depression. Serious overdoses of opioids, stimulants or benzodiazepines may require artificial ventilation or advanced life-support. It is imperative that people who have overdosed on prescription medications be under the supervision of medical professionals who can provide life-saving interventions if necessary:

The drug naloxone (Narcan) is a very effective first-line treatment for opioid overdose. Naloxone prevents opioids from binding to their receptors in the brain and body, thus limiting the effect of opioids.
There is no specific drug to interrupt a stimulant overdose, but sedatives and drugs that can lower blood pressure may be administered.
If supportive care is insufficient, a drug called flumazenil may be administered to interrupt benzodiazepine signaling. However, flumazenil is associated with its own negative outcomes, including seizures, cardiac dysrhythmias, even death.

If you or a loved one is concerned with prescription drug misuse, we can help. Call The Recovery Village Ridgefield today to start your road to recovery.

Jalal, Hawre, et al. “Changing dynamics of the drug overdose epidemic in the United States from 1979 through 2016.” Science, September 2018. Accessed August 6, 2019.

Hedegaard, Holly, et al. “Drugs Most Frequently Involved in Drug Overdose Deaths: United States, 2011–2016.” CDC National Vital Statistics Reports, December 2018. Accessed August 6, 2019.

Hedegaard, Holly, et al. “Drug Overdose Deaths in the United States, 1999–2017.” CDC National Center for Health Statistics Briefs, November 2018. Accessed August 6, 2019.

Goodnough, Abby, et al. “Drug Overdose Deaths Drop in U.S. for First Time Since 1990.” The New York Times, July 17, 2019. Accessed August 6, 2019.

Lipari, Rachel N., et al. “Why Do Adults Misuse Prescription Drugs?” Substance Abuse and Mental Health Services Administration. The CBHSQ Report, July 2017. Accessed August 6, 2019.

Bond, Allison. “Why fentanyl is deadlier than heroin, in a single photo.” STAT News, September 2016. Accessed August 6, 2019.

Substance Abuse and Mental Health Services Administration. “Opioid Overdose Prevention Toolkit.” Updated 2018. Accessed August 6, 2019.

Kang, Michael; Ghassemzadeh, Sassan. “Benzodiazepine Toxicity.” NCBI StatPearls, Updated March 2019. Accessed August 6, 2019.

National Institute on Drug Abuse. “Prescription Stimulants.” Updated June 2018. Accessed August 6, 2019.

Westphalen, Dena. “Can you overdose on Adderall?” Medical News Today, July 2019. Accessed August 6, 2019.